[Skip to Content]
[Skip to Content Landing]
Other Articles
December 22, 1951

LOSS OF HAIR FOLLOWING PROPYLTHIOURACIL THERAPY

Author Affiliations

1026-1028 Candler Bldg., Atlanta 3, Ga.

JAMA. 1951;147(17):1711. doi:10.1001/jama.1951.03670340101027

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:  —At the instance of Dr. Morris Wilburne, I am submitting a statement on hair loss and pigmentation following the use of propylthiouracil. This occurred in a white man, 32, whose pretreatment basal metabolic rate was +51% and whose blood sugar curve showed diabetes mellitus with glycosuria (4+) in the fasting specimen. The height of the sugar curve one hour after administration of oral glucose was 600 mg. per 100 cc., with no return to the base line after three hours. He was underweight, the weight being 120 lb. and the height 68 in. The blood pressure was 130/80, the pulse rate varied from 96 to 133, and he had a bilateral nodular adenomatous goiter. He was given propylthiouracil, 100 mg. three times daily, in conjunction with strong iodine (Lugol's) solution, 4 minims (0.246 cc.) daily, and a diabetic regimen. Within two months, he noticed that his hair,

First Page Preview View Large
First page PDF preview
First page PDF preview
×